Alert archive / Alabama / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 405, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 11, 2023, 2:38 AM CDT for Fayette County, Tuscaloosa County, Walker County, Alabama. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2023, 2:38 AM CDT (07:38 UTC)
- Expired
- Aug 11, 2023, 3:30 AM CDT
- In force
- 52 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fayette County, AL, Tuscaloosa County, AL, Walker County, AL
The radar
The Columbus AFB radar (KGWX), 82 km from the middle of the area, began a volume at 07:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 1:19 AM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Aug 11, 1:19 AM CDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 119 AM CDT Fri Aug 11 2023 ...New AVIATION... .SHORT TERM... (Tonight through Friday) Issued at 1024 PM CDT THU AUG 10 2023 Late this evening, a few showers and storms were developing in northwest Alabama and northeast Mississippi. This activity was just ahead of a short wave moving west to east over Mississippi. A cold front was located in southern Tennessee at this hour with drier surface conditions north. In our southwest, the remnant outflow/front/moisture axis still was evident although in a weakened state. Expect an uptick in the convective coverage as low level winds increase overnight with warm air advection in the low levels. There remains a low chance that a storm may become severe and will leave the mention in until 4 am or so. Bulk Shear/instability and overall lift is much less than last night. Also adjusted the pops slightly. 75 Previous short-term discussion: (This evening through Friday) Issued at 137 PM CDT THU AUG 10 2023 Guidance trends are indicating yet another MCS may develop on Friday a little farther south as the surface boundary slowly moves southward. It's conditional, but depending on how long the morning activity lingers another isolated severe storm chance remains in the forecast especially across the southern half of Central Alabama. For now, we've opted to hold off on a Heat Advisory for Friday afternoon with so much uncertainty in relation to clouds or rain that could be present. Stay tuned, as forecast updates may abound based on what develops or what doesn't develop over the next 24 hours. 56/GDG && .LONG TERM... (Friday night through next Wednesday) Issued at 352 PM CDT THU AUG 10 2023 No major changes were made to the extended forecast. Isolated to scattered mainly diurnal convection chances are expected. Elevated heat indices that may require heat advisories when we get closer for Sat through Mon for all of C AL. On Tuesday some drier air should make its way into C AL with a frontal boundary. Thus, the more humid air that could require a heat advisory should be more confined to the SRN tier of counties depending on the success and progression of the surface boundary. By Wed, slightly lower dew points should alleviate the need for any heat advisories for any part of C AL. 08 Previous long-term discussion: (Friday through Wednesday) Issued at 217 AM CDT THU AUG 10 2023 We continue to be active on Friday as another round of showers and storms will be moving through the area. Looks like the main activity will be across the southern two-thirds of the area as a frontal boundary tries to work back to the south, but will stall out by the afternoon. Another heat advisory may be needed for Friday, but will hold off issuing for now as there are some discrepancies with temperatures and placement of the best rain. By Saturday the front will likely lose its identity and wash out, keeping the area warm and moist. Once the front washes out we will be in the stale pattern that we have already been in with temperatures in the mid to upper 90s and heat indices at or above 105 degrees. This pattern looks to persist through Tuesday. Included with this would be strong to severe storms each day, so stay weather aware. That is when models are progging a cool front to move through and provide the area with some drier air and lower humidity for Tuesday and Wednesday with more of your typical hit and miss afternoon showers and storms. 16 && .AVIATION... (06Z TAFS) Issued at 102 AM CDT FRI AUG 11 2023 VFR conditions generally dominate at this writing. Showers and thunderstorms are slowly expanding in coverage and intensity. This convection will be near the northern sites (VCSH) and will add mention of thunder by 08-09z. Storms will move west to east through around 12z with potential redevelopment along outflows. Heating during the day will allow instability to reestablish itself with additional storms possible by 16z or so north and working south into the afternoon. Winds will predominantly remain southwest to west 5-10kts but will be influenced in direction by outflows. Future issuances and updates will be dependent upon storm evolution through 12z. 75 && .FIRE WEATHER... Elevated chances for showers and thunderstorms will remain through Friday, followed by isolated to scattered activity expected across the area over the weekend and into early next week. Minimum relative humidity values will be in the 50 to 65 percent range on Friday, decreasing some each day as we go into the weekend. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 91 70 92 71 / 50 20 20 10 Anniston 90 71 93 72 / 50 20 20 10 Birmingham 91 73 95 75 / 40 20 30 10 Tuscaloosa 94 74 95 75 / 50 20 30 10 Calera 92 73 95 75 / 50 20 20 10 Auburn 89 73 93 75 / 50 20 20 10 Montgomery 95 74 97 75 / 50 20 20 10 Troy 95 74 97 75 / 40 20 30 10 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...75 LONG TERM....08 AVIATION...75
Hazardous weather outlook, Aug 10, 5:48 PM CDT, 8 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 548 PM CDT Thu Aug 10 2023 ALZ011>015-017>050-120200- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 548 PM CDT Thu Aug 10 2023 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. There is a level 1 out of 5 risk of severe storms for much of central Alabama from roughly 7 pm Thursday to 4 am Friday. Threats include damaging winds and quarter size hail. Localized flooding will also be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a level 1 out of 5 risk of severe storms for the southern half of central Alabama on Friday from Noon to 7 pm. Storms will pose a threat of damaging wind gusts and quarter size hail. Localized flooding may occur as well. Heat indices will approach 105 degrees across southern portions of Central Alabama through Tuesday. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed tonight and Friday.
In the hours before
Special weather statement, Aug 11, 1:22 AM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Birmingham AL
122 AM CDT Fri Aug 11 2023
ALZ011>013-015-110700-
Fayette AL-Walker AL-Marion AL-Lamar AL-
122 AM CDT Fri Aug 11 2023
...Strong thunderstorms will impact portions of northwestern Walker,
southeastern Marion, northwestern Fayette and central Lamar Counties
through 200 AM CDT...
At 122 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Eldridge to near Bedford. Movement was
east at 20 mph.
HAZARD...Winds 35 to 40 mph are possible.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Winfield, Carbon Hill, Vernon, Sulligent, Guin, Brilliant, Glen
Allen, Kansas, Nauvoo, Beaverton, Gu-
Win, Eldridge, Blooming Grove, Lamar County Airport, Bedford, Bluff,
Tucker, Bazemore, Wayside and Lamar County Public Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3387 8823 3401 8764 3400 8753 3399 8721
3370 8819 3375 8825
TIME...MOT...LOC 0622Z 281DEG 16KT 3400 8764 3385 8823
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
75 LinharesSpecial weather statement, Aug 11, 2:09 AM CDT, 29 minutes before
Special Weather Statement
National Weather Service Birmingham AL
209 AM CDT Fri Aug 11 2023
ALZ013>015-017-024-110745-
Fayette AL-Walker AL-Winston AL-Jefferson AL-Blount AL-
209 AM CDT Fri Aug 11 2023
...Strong thunderstorms will impact portions of Walker, southern
Blount, north central Jefferson, southeastern Winston and central
Fayette Counties through 245 AM CDT...
At 208 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Smith Dam to Fayette. Movement was east at
35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jasper, Oneonta, Fayette, Sumiton, Cordova, Dora, Carbon Hill,
Cleveland, Arley, Dallas, Warrior, Kimberly, Locust Fork, Berry,
Parrish, Oakman, Trafford, Allgood, Fairview and Hayden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3412 8711 3399 8711 3399 8715 3392 8708
3390 8710 3389 8701 3386 8699 3387 8693
3391 8692 3394 8688 3395 8679 3406 8670
3401 8633 3396 8635 3357 8732 3360 8737
3360 8747 3371 8795 3377 8795 3412 8714
TIME...MOT...LOC 0708Z 279DEG 28KT 3397 8702 3369 8782
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
86/MartinThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 1:22 AM CDT | Special Weather Statement | BMX | Lamar | 38 min |
| Aug 11, 2:02 AM CDT | Areal Flood Advisory | BMX | Fayette, Lamar, Marion, Walker, Winston | 118 min |
| Aug 11, 2:09 AM CDT | Special Weather Statement | BMX | Blount, Fayette, Walker | 36 min |
| Aug 11, 2:47 AM CDT | Special Weather Statement | BMX | Walker | 43 min |
| Aug 11, 3:13 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Tuscaloosa, Walker | 47 min |
| Aug 11, 3:22 AM CDT | Special Weather Statement | BMX | Jefferson | 38 min |
| Aug 11, 3:31 AM CDT | Special Weather Statement | BMX | Blount, Etowah | 44 min |
| Aug 11, 3:38 AM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson, St. Clair | 52 min |
| Aug 11, 3:47 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 43 min |
| Aug 11, 3:52 AM CDT | Areal Flood Advisory | BMX | Blount, Jefferson, Walker | 3 hr |
| Aug 11, 3:58 AM CDT | Heat Advisory | BMX | Autauga, Barbour, Bibb, Bullock, Chilton, Coosa and 24 more | 17 hr |
| Aug 11, 4:11 AM CDT | Special Weather Statement | BMX | Shelby | 49 min |
| Aug 11, 4:24 AM CDT | Special Weather Statement | BMX | St. Clair | 36 min |
| Aug 11, 4:37 AM CDT | Special Weather Statement | BMX | Etowah | 38 min |
| Aug 11, 4:51 AM CDT | Special Weather Statement | BMX | Talladega | 39 min |
| Aug 11, 5:10 AM CDT | Special Weather Statement | BMX | Shelby | 35 min |
| Aug 11, 5:28 AM CDT | Special Weather Statement | BMX | Cleburne | 32 min |
| Aug 11, 5:41 AM CDT | Special Weather Statement | BMX | Talladega | 34 min |
| Aug 11, 6:01 AM CDT | Special Weather Statement | BMX | Randolph | 44 min |
| Aug 11, 6:14 AM CDT | Special Weather Statement | BMX | Clay, Talladega | 46 min |
| Aug 11, 6:37 AM CDT | Severe Thunderstorm Warning | BMX | Tallapoosa | 38 min |
| Aug 11, 6:48 AM CDT | Special Weather Statement | BMX | Chambers | 42 min |
| Aug 11, 7:16 AM CDT | Special Weather Statement | BMX | Chambers | 44 min |
| Aug 11, 9:27 AM CDT | Special Weather Statement | BMX | Tallapoosa | 33 min |
| Aug 11, 9:49 AM CDT | Special Weather Statement | BMX | Chambers | 41 min |
| Aug 11, 12:10 PM CDT | Excessive Heat Warning | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 3 days |
| Aug 11, 12:10 PM CDT | Heat Advisory | BMX | Blount, Calhoun, Chambers, Cherokee, Clay, Cleburne and 8 more | 62 hr |
| Aug 11, 12:46 PM CDT | Special Weather Statement | BMX | Lee | 59 min |
| Aug 11, 12:49 PM CDT | Severe Thunderstorm Warning | BMX | Lee | 56 min |
| Aug 11, 1:09 PM CDT | Special Weather Statement | BMX | Coosa | 66 min |
| Aug 11, 1:38 PM CDT | Special Weather Statement | BMX | Russell | 52 min |
| Aug 11, 1:42 PM CDT | Severe Thunderstorm Warning | BMX | Lee, Russell | 48 min |
| Aug 11, 1:49 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Coosa, Tallapoosa | 56 min |
| Aug 11, 2:12 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Lee, Macon, Tallapoosa | 78 min |
| Aug 11, 2:23 PM CDT | Severe Thunderstorm Warning | BMX | Russell | 52 min |
| Aug 11, 2:37 PM CDT | Areal Flood Advisory | BMX | Lee | 3 hr |
| Aug 11, 2:51 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Lee, Macon, Russell | 57 min |
| Aug 11, 3:25 PM CDT | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Russell | 32 min |
| Aug 11, 3:33 PM CDT | Special Weather Statement | BMX | Elmore | 42 min |
| Aug 11, 3:47 PM CDT | Special Weather Statement | BMX | Macon | 28 min |
| Aug 11, 4:03 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Macon, Montgomery | 42 min |
| Aug 11, 4:19 PM CDT | Special Weather Statement | BMX | Elmore | 26 min |
| Aug 11, 4:40 PM CDT | Special Weather Statement | BMX | Bullock, Montgomery, Pike | 50 min |
| Aug 11, 4:47 PM CDT | Special Weather Statement | BMX | Elmore | 43 min |
| Aug 11, 5:06 PM CDT | Severe Thunderstorm Warning | BMX | Coosa | 12 min |
| Aug 11, 5:33 PM CDT | Special Weather Statement | BMX | Montgomery | 42 min |
| Aug 11, 5:36 PM CDT | Areal Flood Advisory | BMX | Elmore | 3 hr |
| Aug 11, 5:53 PM CDT | Special Weather Statement | BMX | Walker | 37 min |
| Aug 11, 5:57 PM CDT | Special Weather Statement | BMX | Montgomery | 48 min |
| Aug 11, 6:29 PM CDT | Special Weather Statement | BMX | Clay | 46 min |
| Aug 11, 6:38 PM CDT | Special Weather Statement | BMX | Autauga, Chilton, Lowndes | 37 min |
| Aug 11, 6:52 PM CDT | Special Weather Statement | BMX | Jefferson | 38 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.